Pupils are putting their lives at risk by mixing soft drinks and codeine-based cough syrup to make a drink called ‘Purple Drank’.
Parents have been warned about the new drink craze in schools – also known as Lean – which combines sweets, fizzy pop and over-the-counter medicines.
The mixture originally became popular in the hip-hop community in the southern United States in the 1990s.
Concern has been raised that consuming the drink can lead to overdoses – especially if drank with alcohol.
St Peter’s Church of England Aided School in Exeter, Devon, has issued a warning to parents on its website amid reports several pupils have been using it.
The school say that although the effects vary, users have reported euphoric and dissociative effects.
The school said: ‘Other effects may include constricted pupils, slow/slurred speech, uncontrolled eye movement, droopy eyes, slowed heart rate, drowsiness, loss of balance, loss of co-ordination and paleness.
‘There is a risk of overdose particularly because of the codeine, and this will be increased when taken in conjunction with alcohol.’
The cough syrup, used in doses much higher than medically recommended – sometimes up to 25 times the recommended dose.
The warning issued to parents says: ‘Our best advice is, wherever possible, to avoid using Purple Drank completely.
‘However, if someone says they will be using Purple Drank anyway, the following harm-reduction advice should be given.
‘You should say that there is a risk of overdose attached to Purple Drank, especially when used with alcohol.
‘You should never use Purple Drank – or other drugs – when you are on your own.
‘If someone becomes ill or unconscious having used Purple Drank – or other drugs – you should ring 999 immediately and ask for an ambulance.
‘Even though the ingredients can be legally bought without a prescription, they can be very damaging when used above the recommended levels.’